From Cairo, Egypt:
My son is eleven years old and has been diabetic for two years now. He is having hypos about once a day although they are quite mild. We usually have to give him the equivelant of approximately 5 teaspoons of sugar. We do not have any way to stay in contact with a diabetes doctor.
Last night my son suddenly had a very bad hypo. This came on very quickly, in fact the quickest one so far! Usually when he is having a hypo, his blood level will be around 3.0 - 3.5. Yesterday when his hypo came on very fast we gave him sugar quickly and checked his blood as he was very upset at the severity of this attack. His blood level was 1.8!
Could you tell us what the reason for this might have been? We did not do anything unusual that day and his levels were normal earlier! He had his snacks on time and had the same excercise as normal! This is the lowest he has ever been and it gave no warning (litteraly maybe one minute!). We would like as much information as possible as obviously we are worried that this will happen again. Do you think this is likely and what should we do now to try and prevent this from happening again?
It sounds like you have had a difficult time with your son's blood sugars. Quite probably, if not surely, even not knowing your diabetic son's overall metabolic control nor his insulin regimen, he is dealing with the so-called hypoglycemic unawareness. In my experience, it isn't so unusual at all and actually it has become more and more common as more patients are following multiple insulin regimens aimed at tighter control of blood sugar levels.
Moreover, sometimes, after many low blood sugars, people with diabetes lose the early warning symptoms of hypoglycemia and can get serious neurological symptoms (for example, loss of consciousness or sudden change of mood, to be very upset as in your son's case). Apparently, the body's ability to recognise and give the appropriate signals of impending low blood sugar are blunted as a direct result of repeated hypoglycemic reactions, leaving the individual open to severe hypoglycemia. In your son's case, the number you report for blood sugar of your son is certainly too low and hypoglycemia could have preceeded that borderline value: please be also aware that some home meters are not considered reliable enough to accurately mesure blood sugar low values. My suggestions would be to set your alarm clock and check his blood sugar around 02:00-03:00 A.M. It may be that he is getting significantly hypoglycemic during the night and and if low, try to reduce the evening dose of insulin, under the superivison of his physician.
It could also be that insulin and eating don't match very well!
Finally, easing up on control a little bit and eliminating low blood sugars as much as possible for a while will bring back the early warning symptoms.
Original posting 24 Apr 1999
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.